Michigan, 2024

Lightning Strike in Michigan, June 29, 2024

June 29, 2024 · NWS DTX · 1 event in 1 county or zone

During a concert following the Mud Bash at the Milan Dragway, a single lightning strike struck 4 individuals, who reported tingling sensations. Two of these individuals were transported to the hospital for further treatment and released.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

During a concert following the Mud Bash at the Milan Dragway, a single lightning strike struck 4 individuals, who reported tingling sensations. Two of these individuals were transported to the hospital for further treatment and released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 29, 6:16 PM EST, 1 hour 57 minutes earlier. Its key messages:

  • There remains a very low chance for an isolated strong to severe thunderstorm late this afternoon into the late evening.
  • The first low end (15%) t-storm chance will be confined south of I- 94 through the evening, where wind gusts and locally heavy rainfall are the main threats. The second low end (15%) chance will be confined north of I-69 late tonight, where hail is the main threat.
  • High pressure builds in behind a cold frontal passage on Sunday and brings cooler and drier weather for early next week.
Area forecast discussion, Jun 29, 6:16 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
716 PM EDT Sat Jun 29 2024

.KEY MESSAGES...

- There remains a very low chance for an isolated strong to severe
thunderstorm late this afternoon into the late evening.

- The first low end (15%) t-storm chance will be confined south of I-
94 through the evening, where wind gusts and locally heavy rainfall
are the main threats. The second low end (15%) chance will be
confined north of I-69 late tonight, where hail is the main threat.

- High pressure builds in behind a cold frontal passage on Sunday
and brings cooler and drier weather for early next week.

&&

.AVIATION...

Convection early this forecast will fire off to the south and
southeast of the terminals with VFR conditions expected. Additional
showers/storms now sweeping into northern lower MI may clip KMBS
later this evening before dissipating, but confidence is too low to
include in forecast at this time. Cold frontal passage late tonight
will bring veering winds to the northwest with MVFR/lower VFR cigs.
These conditions persist through Sunday with just a gradual lifting
and breaking up of ceilings expected with main clear expected to
hold off until 00z Sunday evening or beyond.

For DTW/D21 Convection...Thunderstorms are not expected during the
upcoming forecast as main low level convergence settles south to
southeast of the terminal as the forecast period begins.

DTW THRESHOLD PROBABILITIES...

*  High in ceilings aob 5kft early Sunday morning (10z), medium
   Sunday afternoon.

&&

.PREV DISCUSSION...
Issued at 324 PM EDT Sat Jun 29 2024

DISCUSSION...

For the remainder of the afternoon and evening... Most locations are
expected to remain dry as weak cap starts to build around h800. Two
low-end chances (~15%) for a shower or thunderstorm will still
exist... The first will be confined along or south of the I-94
corridor, where a ridge of enhanced theta-e may provide support for
showers or storms to extend from northern Indiana and northwest Ohio,
clipping far southern Michigan. Most model output holds chances
south of the state line, however, in the low end chance a thunderstorm
clips southern Michigan, a marginal risk for severe weather holds,
with damaging wind gusts to 60 mph as the primary threat. An
isolated tornado cannot be ruled out, but this threat remains very
low. Please see the morning update for the additional information as
the information pertaining to severe weather hazard types remains
valid. Only changes noted were the geographical location of the
severe threat and the extended timing, which will now last through
about 01Z (9PM).

The second window for low-end chances (~15%) will reside north of
I-69 as a cold front starts to drop across the cwa. An isolated
shower or thunderstorm from northern lower Michigan may clip a
portion of the Tri-Cities or northern Thumb between the 01-05Z time
frame. Severe weather chances for this activity remains low
especially as daytime instability rapidly wanes. Still, strong mid-
level winds fill in with the front which will elongate hodographs,
and with lingering instability holding on, the marginally severe
threat will remain, with hail to an inch as the primary threat. Storm
modes for both areas are expected to be pulse.

Although limited convection is expected with the frontal passage,
the drop in temperature and humidity will certainly be felt. H850
temperatures presently around 17C will drop between 5-8C this time
tomorrow. Likewise, surface dew points now in the 70s will drop down
into the lower 50s. Expecting a fair amount of stratu-cu production
tomorrow with the thermal trough in place, which will promote steep
low-level lapse rates while working with saturated near surface
conditions. Rapid erosion of cloud cover is expected through the
evening and overnight hours as mixing with the dry air aloft works
in, coupled with loss of daytime heating and continuous dry air
advection. Clear overnight skies leading into Monday will bring cool
overnight lows in the mid 40s to lower 50s. This will lead into very
pleasant conditions on Monday -- copious amounts of sunshine, light
winds, low humidity, and highs in the mid 70s.

High pressure will gradually depart into the continental northeast
while an upper-level trough fills in over the Dakotas. This will
bring the heat and moisture back into the Great Lakes by Tuesday
with temperatures returning to the 80s. The return of rain and
thunderstorm chances return Tuesday with the boost in humidity, but
will be conditional on the location of prefrontal shortwaves.
Wednesday will offer better chances for rain and thunderstorms with
a weak cold frontal boundary passing over the state. Of higher
confidence, near normal to above normal temperatures are expected to
return by the midweek period. The latest NBM output highlights highs
in the mid to upper 80s by Wednesday.

MARINE...

Low pressure system moves through today bringing chances for showers
and storms through the rest of the afternoon and evening today.
Ahead of the cold front, southwesterly winds up to 20 knots will
remain in place this evening. Wind gusts have underperformed and are
forecasted to decrease further through 10 PM, so the Small Craft
Advisory for Saginaw Bay has been canceled. Cold front moves in
tonight and veers winds to the northwest, speeds up to 20 knots and
gusts to 25. Direction of flow will allow waves to reach Small Craft
Criteria near the Thumb on Sunday. As the low departs, high pressure
fills in behind and allows for drier conditions and gentle winds
to take over on Monday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....DG
DISCUSSION...AM
MARINE.......BC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 29, 2:31 PM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
331 PM EDT Sat Jun 29 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-301945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
331 PM EDT Sat Jun 29 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

There remains a low end chance for thunderstorm development this
evening. Any storms that manage to develop could be severe with
damaging wind gusts and locally heavy rainfall being primary hazards.
Hail to an inch will be a secondary hazard, but this is more likely
for any storm observed north of I-69.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-301945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
331 PM EDT Sat Jun 29 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There remains a low end chance for thunderstorm development this
evening. Any storms that manage to develop could be severe with
gusts in excess of 34 knots and locally heavy rainfall being primary
hazards. Hail to an inch will be a secondary hazard, but this is
more likely for storms across Lake Huron and the Saginaw Bay.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest flow will bring elevated wave heights to portions of the
Lake Huron shoreline on Sunday. Small Craft Advisories will be
likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Jun 29, 7:04 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
804 PM EDT Sat Jun 29 2024

MIZ082-300100-
Lenawee MI-
804 PM EDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LENAWEE COUNTY THROUGH
900 PM EDT...

At 804 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian, Tecumseh, Hudson, Morenci, Onsted, Clayton, Rollin, Palmyra,
Fairfield, Seneca, Jasper, Medina, Lime Creek, Ogden Center,
Canandaigua, Tipton, Sand Creek, Rome Center, Weston, and Cadmus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4194 8436 4208 8397 4174 8389 4172 8436
TIME...MOT...LOC 0004Z 250DEG 25KT 4183 8442

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MV

The radar

The Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
June 29, 8:13 PM EST
Where
Monroe County, 3.04 mi ENE of Azalia
Injuries
4 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
42.032, -83.613

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183041.